Alert archive / Illinois / High Wind Watches in 2012

High Wind Watch 2, NWS Chicago, IL

December 19, 2012Benton County, Jasper County, Newton County, Indiana; 4 counties in Illinois

NWS Chicago, IL issued this high wind watch at Dec 19, 2012, 4:56 PM EST for Benton County, Jasper County, Newton County, Indiana; 4 counties in Illinois. It took effect at Dec 20, 2012, 4:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 19, 2012, 4:56 PM EST (21:56 UTC)
In effect from
Dec 20, 2012, 4:00 PM EST
Expired
Dec 20, 2012, 4:55 AM EST
In force
Issued by
NWS Chicago, IL

Counties Ford County, IL, Iroquois County, IL, Kankakee County, IL, Livingston County, IL, Benton County, IN, Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 88 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

974 
WWUS73 KLOT 192156
NPWLOT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
356 PM CST WED DEC 19 2012

...STRONG WINDS THURSDAY AFTERNOON AND EVENING...

ILZ023-032-033-039-INZ010-011-019-200600-
/O.NEW.KLOT.HW.A.0002.121220T2100Z-121221T0600Z/
KANKAKEE-LIVINGSTON-IROQUOIS-FORD-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...KANKAKEE...PONTIAC...WATSEKA...PAXTON...
MOROCCO...RENSSELAER...FOWLER
356 PM CST WED DEC 19 2012 /456 PM EST WED DEC 19 2012/

...HIGH WIND WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING. 

* TIMING...THURSDAY MID AFTERNOON THROUGH THE EVENING.

* WINDS...WEST TO NORTHWEST 30 TO 40 MPH GUSTING TO 50 TO 60 MPH.

* IMPACTS...MINOR WIND DAMAGE...INCLUDING DOWNED TREE LIMBS AND
  POWER LINES. BE CERTAIN THAT ANY LOOSE ITEMS SUSCEPTIBLE TO HIGH
  WINDS ARE SECURED. WINDS MAY ADVERSELY IMPACT HIGH PROFILE
  VEHICLES.

* OTHER IMPACTS...AS SNOW BECOMES LIKELY BY LATE AFTERNOON INTO
  THE EVENING...WIND WHIPPED SNOW MAY SIGNIFICANTLY REDUCE
  VISIBILITIES AND MAKE ROAD CONDITIONS TREACHEROUS IN PLACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

MTF
2 follow-up statements
073 
WWUS73 KLOT 200427
NPWLOT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
1027 PM CST WED DEC 19 2012

...STRONG WINDS THURSDAY AFTERNOON AND EVENING...

ILZ023-032-033-039-INZ010-011-019-201230-
/O.CON.KLOT.HW.A.0002.121220T2100Z-121221T0600Z/
KANKAKEE-LIVINGSTON-IROQUOIS-FORD-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...KANKAKEE...PONTIAC...WATSEKA...PAXTON...
MOROCCO...RENSSELAER...FOWLER
1027 PM CST WED DEC 19 2012 /1127 PM EST WED DEC 19 2012/

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON
THROUGH THURSDAY EVENING...

* TIMING...THURSDAY MID AFTERNOON THROUGH THE EVENING.

* WINDS...WEST TO NORTHWEST 30 TO 40 MPH GUSTING TO 50 TO 60 MPH.

* IMPACTS...MINOR WIND DAMAGE...INCLUDING DOWNED TREE LIMBS AND 
  POWER LINES. BE CERTAIN THAT ANY LOOSE ITEMS SUSCEPTIBLE TO 
  HIGH WINDS ARE SECURED. WINDS MAY ADVERSELY IMPACT HIGH 
  PROFILE VEHICLES. 

* OTHER IMPACTS...AS SNOW BECOMES LIKELY BY LATE AFTERNOON INTO 
  THE EVENING...WIND WHIPPED SNOW MAY SIGNIFICANTLY REDUCE 
  VISIBILITIES AND MAKE ROAD CONDITIONS TREACHEROUS IN PLACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

MDB
191 
WWUS73 KLOT 200955
NPWLOT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHICAGO IL
355 AM CST THU DEC 20 2012

...STRONG WINDS THURSDAY AFTERNOON AND EVENING...

ILZ023-032-033-039-INZ010-011-019-201800-
/O.UPG.KLOT.HW.A.0002.121220T2100Z-121221T0600Z/
/O.NEW.KLOT.HW.W.0003.121220T2100Z-121221T0600Z/
KANKAKEE-LIVINGSTON-IROQUOIS-FORD-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...KANKAKEE...PONTIAC...WATSEKA...PAXTON...
MOROCCO...RENSSELAER...FOWLER
355 AM CST THU DEC 20 2012 /455 AM EST THU DEC 20 2012/

...HIGH WIND WARNING IN EFFECT FROM 3 PM CST /4 PM EST/ THIS
AFTERNOON TO MIDNIGHT CST /1 AM EST/ TONIGHT...

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 PM CST /4 PM EST/ THIS
AFTERNOON TO MIDNIGHT CST /1 AM EST/ TONIGHT. THE HIGH WIND WATCH
IS NO LONGER IN EFFECT. 

* TIMING...THIS AFTERNOON THROUGH THIS EVENING.

* WINDS...WEST TO NORTHWEST 30 TO 40 MPH GUSTING TO 50 TO 60 MPH.

* IMPACTS...WIND DAMAGE...INCLUDING DOWNED TREE LIMBS AND POWER
  LINES. BE CERTAIN THAT ANY LOOSE ITEMS SUSCEPTIBLE TO HIGH WINDS
  ARE SECURED. WINDS MAY ADVERSELY IMPACT HIGH PROFILE VEHICLES.

* OTHER IMPACTS...AS SOME SNOW ACCUMULATION BECOMES LIKELY BY LATE
  AFTERNOON INTO THE EVENING...WIND WHIPPED SNOW MAY SIGNIFICANTLY
  REDUCE VISIBILITIES AND MAKE ROAD CONDITIONS TREACHEROUS IN
  PLACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MDB/RATZER

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this high wind watch went out at Dec 19, 4:40 PM EST, 16 minutes earlier.

Area forecast discussion, Dec 19, 4:40 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
340 PM CST WED DEC 19 2012

.DISCUSSION...
340 PM CST

THURSDAY'S WINTER STORM IMPACTS...

RAIN AND EARLY THUNDER POTENTIAL...

TRACK OF INTENSE CYCLONE NEAR CHICAGO WILL WRAP IN TREMENDOUS WARM
AIR ADVECTION OUT AHEAD OF IT..THUS ENTIRE CWA WILL START OUT
THURSDAY MORNING AS RAIN. TEMPERATURES WILL CONTINUE TO RISE TO THE
UPPER 40S AND LOWER 50S AHEAD OF THE LOW TRACK BY EARLY/MID
AFTERNOON...WITH DEWPOINTS APPROACHING 50. WHILE DRY INTRUSION WILL
MAKE PRECIP MORE SHOWERY IN NATURE...EVEN WITH SOME DRIZZLE
FALLING...VERY STEEP MIDLEVEL LAPSE RATES AND POSSIBLE MINOR
INSTABILITY COULD TOUCH OFF A LINE OF SHOWERS AND STORMS IN THE
EASTERN/SOUTHEASTERN PORTION OF THE AREA. IN FACT...12Z SPC WRF RUN
DEPICTS THIS SORT OF SCENARIO IN ITS SIM REFLECTIVITY. WILL NEED TO
MONITOR POTENTIAL FOR A STRONGER STORM/S. HAVE BUMPED UP THUNDER
MENTION IN GRIDS TO CHANCE.

CONFIDENCE IN THUNDER POTENTIAL...MEDIUM.

CHANGEOVER OF RAIN TO SNOW AND SNOW AMOUNTS...

DEFINITE TREND IN GUIDANCE TODAY HAS BEEN TO SLOW ARRIVAL OF COLD
AIR...EVEN IN FAR NORTHWEST CWA...AND THUS SLOWER TIMING OF
CHANGEOVER TO SNOW. FOR THIS REASON WILL PUSH BACK THE TIMING OF THE
WINTER STORM WARNING TO 18Z.

DESPITE LATER TIMING...SAME THEME IS CONSISTENT ACROSS GUIDANCE.
DEFORMATION AXIS/TROWAL FEATURE WILL BE WRAPPING AROUND BOMBING
STORM SYSTEM...COMBINED WITH COLD AIR ADVECTION WRAPPING IN FROM
FROM THE WEST AND SOUTHWEST. AREAS DOWN TOWARD PONTIAC AND PAXTON
WILL ACTUALLY CHANGEOVER TO SNOW MUCH EARLIER THAN THE CHICAGO METRO
AREA. DUE TO THE INTENSE DYNAMICS AND FRONTONGENESIS IN THE
DEFORMATION AXIS AS IT PIVOTS EASTWARD...IT WILL LIKELY BE A RAPID
TRANSITION FROM PLAIN RAIN OR SHOWERS/MAYBE SOME SNOW MIXED IN TO A
BURST OF HEAVY SNOW. WILL CONTINUE TO INCLUDE MENTION OF SLIGHT
CHANCE THUNDER ON LEADING EDGE OF SNOW BAND...AS THUNDERSNOW IS A
DEFINITE POSSIBILITY. HEAVY SNOW BANDS WITH THUNDERSNOW WOULD
POTENTIALLY PRODUCE RATES IN EXCESS OF 1 TO 2 INCHES PER
HOUR...WHICH WILL LIKELY BE ALMOST A NOWCASTING ASPECT OF THIS
FORECAST IN TERMS OF ASCERTAINING WHERE THIS WILL OCCUR.

SLOWER TIMING OF COLD AIR ARRIVAL ALSO MEANS THAT GREATER CHICAGO
WONT SEE A TRANSITION TO SNOW UNTIL LATE AFTERNOON IN THE FAR WEST
AND NORTHWEST AND THE EARLY EVENING FOR THE IMMEDIATE METRO AND
POINTS SOUTHEAST. THE BULK OF THE COUPLE TO SEVERAL INCHES OF SNOW
IN THE METRO AREA WILL LIKELY FALL IN A SHORT WINDOW FROM AROUND 6PM
TO PROBABLY BEFORE MIDNIGHT. THE NORTHWEST CWA OUT TOWARD ROCKFORD
IS STILL FAVORED FOR THE HIGHEST SNOW AMOUNTS FROM THIS STORM...WITH
SOME LOCATIONS SEEING AMOUNTS IN EXCESS OF 6 INCHES..ESPECIALLY IF
HEAVY FRONTOGENETICALLY FORCED SNOW BANDS SET UP.

AREAS WELL SOUTH OF INTERSTATE 80 WILL LIKELY ONLY BE GRAZED BY THE
HIGHER SNOWFALL RATES IN THE DEFORMATION BAND...SO AMOUNTS OF 2
INCHES OR LESS ARE FAVORED. FOR THIS REASON...HAVE NOT AS YET ISSUED
ANY WINTER HIGHLIGHTS FOR THIS AREA BUT WILL FOCUS MORE ON THE HIGH
WIND POTENTIAL.

CONFIDENCE IN SNOW AMOUNTS AND APPROXIMATE CHANGEOVER TIMES...MEDIUM.

HIGH WINDS AND ASSOCIATED IMPACTS...

THE WIND POTENTIAL WITH THIS SYSTEM IS A HUGE CONCERN. AS THE
APPROXIMATELY 985 MB LOW PRESSURE LIFTS INTO SOUTHWEST LOWER
MICHIGAN LATE TOMORROW...NORTHWEST WINDS WILL RAPIDLY RAMP UP. OF
PARTICULAR CONCERN IS THE 5+ MB 3 HR PRESSURE RISES BEHIND THE
SYSTEM SHOWN ON THE NAM IN A CORRIDOR FROM CENTRAL ILLINOIS IN THE
LATE AFTERNOON TO NORTHEAST ILLINOIS AND NORTHWEST INDIANA IN THE
EARLY EVENING. THIS EXTREME ISALLOBARIC COMPONENT WILL COMBINE WITH
SHARP CAA TO MAKE FOR POTENTIALLY EFFICIENT MIXING TO THE SURFACE OF
60+ MPH WINDS LESS THAN 1000 FT UP INDICATED ON FORECAST SOUNDINGS.

FOR THIS REASON...HAVE ISSUED A HIGH WIND WATCH FOR THE SOUTHERN
COUNTIES WITH NO WINTER HEADLINE...FROM LATE TOMORROW AFTERNOON
UNTIL THE LATE EVENING HRS WHEN THE WINDS SHOULD FINALLY BEGIN TO
SLOWLY SUBSIDE. IN THE EXISTING WINTER STORM WATCH...WILL CONTINUE
TO HIT THE WIND IMPACTS HARD...WHICH WILL LIKELY INCLUDE AT LEAST
SOME MINOR DAMAGE AND SPORADIC POWER OUTAGES. THINK THAT THE SNOW
WILL BE WET ENOUGH TO PRECLUDE WIDESPREAD BLIZZARD CONDITIONS IN THE
WARNING AND WATCH AREAS...BUT PERIODS OF NEAR BLIZZARD CONDITIONS
ARE CERTAINLY POSSIBLE...ESPECIALLY IN OPEN AREAS. WITH THE FALLING
AND BLOWING SNOW LATE TOMORROW....ROAD CONDITIONS WILL BECOME
TREACHEROUS IF NOT OUTRIGHT DANGEROUS.

CONFIDENCE IN HIGH WINDS...HIGH.

LATE TOMORROW NIGHT...THE SNOW WILL WIND DOWN FOR MOST
AREAS....EXCEPT FOR PERHAPS THE NORTHWEST INDIANA LAKEFRONT. THE
STRONG WINDS AND MORE NORTHWEST THAN NORTH-NORTHWEST FLOW WILL
PRECLUDE A GOOD LAKE EFFECT SET UP...THOUGH THERE COULD BE SOME LAKE
ENHANCEMENT FOR EASTERN PORTER COUNTY. WINDS MAY STILL BE GUSTING TO
60 MPH RIGHT ON THE LAKEFRONT IN INDIANA ALL THE WAY TO DAYBREAK.
AREAS OF BLOWING SNOW AND SHARPLY REDUCED VISIBILITY WILL CONTINUE
CWA WIDE AFTER THE SNOW STOPS. CLOUD COVER WILL KEEP TEMPERATURES
FROM PLUMMETING TOO FAR...BUT THE LOW LEVEL ARCTIC AIR PUSH SHOULD
STILL RESULT IN LOWS IN THE TEENS FOR THE WESTERN HALF/THIRD OF THE
CWA AND LOWER AND MID 20S EAST OF THERE. WIND CHILLS WILL FALL TO
NEAR ZERO TO A BIT ABOVE ZERO.

RC

FRIDAY THE 21ST THROUGH WEDNESDAY THE 26TH...

BY FRIDAY MORNING THE WINTER STORM WILL BE SLOWLY MOVING OFF TO THE
EAST FROM THE SOUTH CENTRAL GREAT LAKES...REACHING EASTERN LAKE
ONTARIO AND THE UPPER SAINT LAWRENCE VALLEY BY SATURDAY EVENING.
SLOW DEPARTURE DUE TO A STRONG UPPER RIDGE BUILDING FROM THE WESTERN
ATLANTIC NORTH TO THE CANADIAN MARITIMES BACK NORTHWESTWARD OVER
NORTHERN QUEBEC WILL KEEP THE LOCAL AREA UNDER THE INFLUENCE OF THIS
STORM SYSTEM...MAINLY ITS VERY STRONG WIND FIELD.

THE SLOW EASTWARD MOVEMENT OF THE SYSTEM AND THE VERY GRADUAL
WEAKENING OF THE SURFACE LOW CENTRAL PRESSURE WILL KEEP A STRONG
GUSTY NORTHWEST WIND GOING INTO FRIDAY MORNING WITH A VERY GRADUAL
DIMINISHING TO A STIFF BREEZE BY EVENING.

THE MAIN SNOW EVENT WILL BE OVER BY FRIDAY MORNING EXCEPT FOR
POSSIBLY THE WESTERN EDGE OF LAKE EFFECT SNOW CATCHING NORTHWEST
INDIANA IN THE MORNING...MAINLY PORTER COUNTY AS NORTHWEST LOW LEVEL
FLOW WILL KEEP THE MAIN LAKE EFFECT AREA ACROSS SOUTHWEST LOWER
MICHIGAN AND NORTH CENTRAL INDIANA. NORTHEAST AND EAST CENTRAL
ILLINOIS MAY GET SOME LEFT OVER FLURRIES DURING THE MORNING
BEFORE CLEARING SKIES SPREAD EAST OVER THE AREA.

COLD AIR WILL BE PULLED DOWN FROM SOUTH CENTRAL CANADA AND ACROSS
THE REGION AS THE STORM SYSTEM MOVES OVERHEAD AND TO THE EAST THOUGH
UPPER AIR SOUNDINGS FROM THIS MORNING DID NOT SHOW ANY EXCEPTIONALLY
COLD AIR ACROSS CANADA EXCEPT OVER NORTHERN AND WESTERN ALASKA.
THEREFORE...WHILE COLDER THAT WE HAVE BECOME ACCUSTOMED TO OVER THE
LAST SEVERAL WEEKS TEMPERATURES WILL NOT BE ESPECIALLY COLD...EXCEPT
THE VERY STRONG WINDS TO OCCUR FROM LATER THURSDAY INTO LATE FRIDAY
WILL DROP WIND CHILLS DOWN TO AROUND ZERO BY FRIDAY MORNING.
TEMPERATURES ARE NOT EXPECTED TO RECOVER MUCH DURING FRIDAY AS
STRONG LOW LEVEL COLD AIR ADVECTION CONTINUES THROUGH THE DAY.
FRIDAY HIGHS ARE EXPECTED TO BE GENERALLY ONLY A COUPLE TO A FEW
DEGREES ABOVE THURSDAY NIGHT LOWS FORECAST TO BE IN THE TEENS NORTH
AND WEST PORTIONS OF THE FORECAST AREA AND LOWER 20S DOWNTOWN
CHICAGO AND INTO NORTHWEST INDIANA.

WHILE THERE WILL STILL BE BRISK WINDS EARLY FRIDAY EVENING WINDS
WILL BE DROPPING OFF TO GENERALLY 10 MPH OR LESS OVERNIGHT AS THE
STORM SYSTEM CONTINUES IT SLOW PROGRESS TO THE EAST AND A RIDGE OF
HIGH PRESSURE DRIFTS EAST ACROSS THE MISSISSIPPI VALLEY. THIS
SURFACE RIDGE WILL BE OUT AHEAD OF BROAD UPPER RIDGE GRADUALLY
MOVING EAST FROM THE HIGH PLAINS. DURING SATURDAY AS THE UPPER RIDGE
EDGES CLOSER MILDER AIR WILL BE SPREADING ACROSS THE REGION AS THE
FLOW BACKS TO WESTERLY AND EVENTUALLY SOUTHWESTERLY. THIS WILL START
THE MODERATION OF TEMPERATURES BACK TO AROUND NORMALS FOR LATER
DECEMBER. HIGHS SATURDAY ARE EXPECTED IN THE UPPER 20S NORTHWEST TO
LOWER 30S SOUTH AND EAST.

THE BROAD UPPER RIDGE FLATTENS ACROSS THE CENTRAL U.S. SATURDAY
NIGHT ALLOWING SLIGHTLY COOLER AIR TO START TO SPREAD SOUTH BACK
TOWARD THE AREA IS NOT EXPECTED TO MAKE IT BEYOND CENTRAL WISCONSIN
SO HIGHS ON SUNDAY FORECAST FROM UPPER 20S TO MID 30S.

FOR CHRISTMAS EVE AND CHRISTMAS DAY MODELS ARE NOT IN ESPECIALLY
GOOD AGREEMENT WITH BRINGING A DISTURBANCE TO BE EJECTED FROM AN
UPPER LOW OFF THE PACIFIC NORTHWEST COAST TO THE UPPER AND MID
MISSISSIPPI VALLEY BY MONDAY...NOR WITH A PROGGED STRONGER UPPER
WAVE TO APPROACH DURING MONDAY AND MONDAY NIGHT. DUE TO POOR
AGREEMENT BEYOND JUST A VERY BASIC AGREEMENT ON THE UPPER PATTERN
FOR THE WEEKEND AND THROUGH THE CHRISTMAS HOLIDAY HAVE OPTED TO
KEEP POPS DOWN TO SLIGHT CHANCE TO LOW END CHANCE FOR LIGHT SNOW
MONDAY THROUGH WEDNESDAY.

WITH THE OVERALL FLOW DURING THIS PERIOD BEING FROM THE NORTHERN
ROCKIES AND NORTHERN HIGH PLAINS TEMPERATURES ARE EXPECTED TO BE
AROUND NORMALS.

TRS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* EAST WINDS WITH GUSTS 20-25 KT TONIGHT.

* RAIN ARRIVES ARND MIDNIGHT WITH A PERIOD OF MOD/HEAVY RAIN PSBL
  MID THURSDAY MORNING/EARLY AFTERNOON.

* CIGS QUICKLY FALLING TO IFR/LIFR OVERNIGHT.

* ISOLATED-SCATTERED TS PSBL LATE THURSDAY MORNING/EARLY
  AFTERNOON...OCNL WIND GUSTS TO 30 KT PSBL IF A TS PASSES OVER
  THE AIRFIELD.

* RAIN CHANGES OVER TO SNOW ARND 00Z WITH VSBYS LOWERING.
  EXPECTING WET LARGE FLAKES AT FIRST POSSIBLY MIXED WITH RAIN.

* NORTHWEST WINDS WITH GUSTS ARND 50 KT LIKELY TOMORROW EVENING.

JEE

//DISCUSSION...UPDATED 20Z...

MVFR CIGS LOOK TO BE SPREADING BACK INTO NORTHERN IL. AS SUCH
ADJUSTED CIGS THROUGH THIS EVENING.

PREVIOUS DISCUSSION...18Z...
WEAK HIGH PRESSURE IS CENTERED OVER SOUTHERN LAKE MICHIGAN AND
SLOWLY DRIFTING EASTWARD. EXPECTING THE LIGHT AND VARIABLE WINDS
TO BECOME SOUTHEAST THEN EAST BEHIND THE HIGH. CIGS HAVE FOR THE
MOST PART RISEN TO VFR OVER THE TERMINALS WITH SPOTS OF MVFR
MOVING THROUGH. ODDLY ENOUGH NW INDIANA...WESTERN IL....AND
WISCONSIN ARE STILL HOLDING ON TO THE MVFR OR LOWER CIGS. THIS
SUGGESTS THAT CIGS COULD EASILY FALL BACK TO IFR/LIFR TONIGHT.

THE NEXT SYSTEM IS CURRENTLY OVER NORTHEASTERN NEW MEXICO...AND
WILL MOVE INTO NORTHERN MISSOURI/CENTRAL IL LATE TONIGHT.
EXPECTING RAIN TO MOVE INTO RFD THIS EVENING. WITH INCREASED
COLUMN MOISTURE EXPECTING CIGS TO QUICKLY FALL INTO THE IFR/LIFR
RANGE. THE UPPER LEVEL GRADIENT WILL TIGHTEN AS THE LOW
APPROACHES...THEREFORE ALSO EXPECTING WINDS TO INCREASE WITH GUSTS
ARND 25 KT OVERNIGHT. WINDS WILL SLOWLY BECOME SE THROUGHOUT THE
DAY IN RESPONSE TO THE LOW MOVING INTO NORTHERN IL. THE LOW BEGINS
TO RAPIDLY DEEPEN LATE THURSDAY MORNING/AFTERNOON WHICH COULD
RESULT IN A FEW MODERATE TO HEAVY RAIN SHOWERS.

REMOVED GUSTS FOR A FEW HOURS ARND NOON TOMORROW AS THE LOW PASSES
DIRECTLY OVER NE IL. SINCE THE LOW WILL CONTINUE TO DEEPEN AT THIS
TIME...UPWARD FORCING WILL BE VERY STRONG. THINKING THE FORCING
COULD RAISE A FEW PARCELS ABOVE THE LOW LEVEL WARM
LAYER...RESULTING IN ISOLATED-SCATTERED THUNDERSTORMS. CONFIDENCE
IS LOW IN BOTH THE OCCURRENCE AND LOCATION OF TS SINCE THEY WILL BE
SO ISOLATED.

THEN WINTER ARRIVES. RAIN WILL CHANGE OVER TO SNOW FROM WEST TO
EAST AS THE LOWS COLD FRONT SWINGS THROUGH. MIXED PRECIP WITH
HEAVY WET SNOW IS LIKELY FOR A COUPLE OF HOURS DURING THE CHANGE
OVER. LOOKING AT RFD TO CHANGE OVER ARND 21Z...AND THE EASTERN
TERMINALS ARND 00Z. EXPECTING VSBYS TO FALL QUICKLY WITH THE
ADDITION OF LARGE SNOWFLAKES. COULD EVEN SEE A LITTLE
THUNDERSNOW...BUT ALSO HAVE LOW CONFIDENCE IN TIMING AND LOCATION
OF TSSN DUE TO HOW ISOLATED IT WILL LIKELY BE. BUT ONCE AGAIN WITH
THE DYNAMIC LOW DEEPENING OVERHEAD...FORCING WILL BE PLENTIFUL.

LASTLY...WINDS WILL BE HOWLING BEHIND THE COLD FRONT. WINDS SHIFT
TO OUT OF THE NORTHWEST WITH SUSTAINED SPEEDS ARND 30 KT AND GUSTS
ARND 45-50KT.

TO RECAP...GUSTY E WINDS BCMG SE...IFR/LIFR CIGS...AND RAIN MOVING
IN TONIGHT. RAIN AND IFR/LIFR CIGS EXPECTED ALL DAY THURSDAY WITH
BRIEF PERIODS OF HEAVY RAIN AND/OR TS PSBL. RAIN CHANGES OVER TO
SNOW FROM WEST TO EAST THURSDAY AFTERNOON/EVENING WITH A FEW HOURS
OF A RAIN/WET SNOW MIX PSBL. VSBY DROPS TO IFR/LIFR WITH SNOW AND
WINDS BECOME NW 30G45KT TOMORROW EVENING.

JEE

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* HIGH CONFIDENCE IN ALL FORECAST TRENDS.

* LOW CONFIDENCE IN TS OCCURRENCE.

* MEDIUM-HIGH CONFIDENCE IN TIMING OF RAIN AND RASN...HIGH
  CONFIDENCE IN OCCURRENCE.

* MEDIUM CONFIDENCE IN CIG...WIND SHIFT...AND WIND GUST TIMING.

* MEDIUM CONFIDENCE IN CIG HEIGHTS TONIGHT/THURS MORNING.

JEE

//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...

* THURSDAY NIGHT...VERY WINDY WITH GUSTS 35+ KT IN THE EVENING.
  SNOW ENDING OVERNIGHT. BLOWING SNOW. LIFR IMPROVING TO MVFR.
* FRIDAY...GUSTY NORTHWEST WINDS. MVFR IMPROVING TO VFR.
* SATURDAY THROUGH MONDAY...DRY. VFR.
* TUESDAY...CHANCE OF SNOW.

&&

.MARINE...

411 AM...HIGH END STORM FORCE WINDS TO 60 KT NOW EXPECTED LATE
THURSDAY AFTERNOON INTO THURSDAY NIGHT.

LOW PRESSURE OVER SOUTHEAST COLORADO WILL MOVE EAST ACROSS THE
CENTRAL PLAINS TODAY THEN TURN NORTHEAST TONIGHT AS IT MOVES
TOWARD CHICAGO/SOUTHERN LAKE MICHIGAN THURSDAY AFTERNOON. THE LOW
WILL BE DEEPENING AS IT APPROACHES AND EAST GALES WILL DEVELOP
FIRST OVER SOUTHERN LAKE MICHIGAN OVERNIGHT AND THEN ACROSS THE
ENTIRE LAKE INTO THURSDAY MORNING. WINDS WILL THEN TURN NORTHEAST
AND EVENTUALLY NORTH OVER THE NORTHERN TWO THIRDS OR SO OF THE
LAKE AS THE LOW PASSES INTO SOUTHERN LOWER MICHIGAN...WHICH WILL BE
SOMETIME LATE THURSDAY AFTERNOON OR VERY EARLY THURSDAY EVENING.
IT IS THIS TIME PERIOD WHERE NORTHWEST WINDS WILL QUICKLY INCREASE
TO STORM FORCE WITH GUSTS NOW EXPECTED AS HIGH AS 60 KT. THE LOW
WILL SHIFT EAST TOWARD DETROIT BY FRIDAY MORNING. THE STRONGEST
WINDS MAY ONLY LAST 3-5 HOURS...BUT IT WILL STILL TAKE MOST OF THE
NIGHT AND INTO FRIDAY MORNING FOR THE GRADIENT TO RELAX ENOUGH FOR
WINDS TO DROP INTO HIGH END GALES. THE LOW WILL THEN MERGE WITH
ANOTHER LOW MOVING UP THE MID ATLANTIC ON FRIDAY...WHICH WILL SLOW
THE OVERALL MOVEMENT EAST AND WITH HIGH PRESSURE MOVING SOUTHEAST
ACROSS THE PLAINS...EXPECTED A LONGER DURATION OF GALE FORCE WINDS
INTO FRIDAY EVENING AT LEAST. WINDS WILL SLOWLY DIMINISHING FRIDAY
NIGHT INTO SATURDAY AS THE RIDGE SHIFTS EAST...BUT ALSO WEAKENS.
CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING...ILZ003-ILZ004-ILZ008-ILZ010...9 AM
     THURSDAY TO MIDNIGHT FRIDAY.

     WINTER STORM WATCH...ILZ005-ILZ011-ILZ019...NOON THURSDAY TO 6
     AM FRIDAY.

     WINTER STORM WATCH...ILZ006-ILZ012-ILZ013-ILZ014-ILZ020-ILZ021-
     ILZ022...6 PM THURSDAY TO 6 AM FRIDAY.

IN...WINTER STORM WATCH...INZ001-INZ002...6 PM THURSDAY TO 6 AM
     FRIDAY.

LM...GALE WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...3 AM THURSDAY TO 1 PM
     THURSDAY.

     STORM WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-
     LMZ741-LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...1 PM THURSDAY TO 4 PM
     FRIDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...8 AM
     THURSDAY TO 6 PM THURSDAY.

     STORM WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...6 PM
     THURSDAY TO 4 PM FRIDAY.

     SMALL CRAFT ADVISORY...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...8 PM WEDNESDAY TO 3 AM THURSDAY.

&&
Hazardous weather outlook, Dec 19, 12:55 PM EST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1155 AM CST WED DEC 19 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
201045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1155 AM CST WED DEC 19 2012 /532 AM EST WED DEC 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING.

A POWERFUL WINTER STORM WILL AFFECT THE REGION THURSDAY INTO
THURSDAY NIGHT BRINGING WET SNOW AND VERY STRONG WINDS. RAIN
WILL CHANGE TO WET SNOW FROM WEST TO EAST LATE THURSDAY MORNING
THROUGH THURSDAY EVENING...WITH SNOW CONTINUING INTO THURSDAY
NIGHT. SNOW COULD FALL HEAVILY AT TIMES WITH SIGNIFICANT
ACCUMULATIONS POSSIBLE. IN ADDITION...VERY STRONG WINDS WILL GUST
TO 50 TO 55 MPH AT TIMES FROM LATE THURSDAY AFTERNOON THROUGH
THURSDAY NIGHT. BESIDES CAUSING EXTENSIVE BLOWING AND DRIFTING OF
THE SNOW...WINDS OF THIS STRENGTH ARE CAPABLE OF CAUSING DAMAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-201045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1155 AM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT FROM LATE THIS EVENING THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING.

STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT THURSDAY. WINDS WILL LIKELY INCREASE TO STORM FORCE
LATE THURSDAY INTO THURSDAY NIGHT. STRONG WINDS AND HIGH WAVES
WILL CONTINUE TO PRODUCE HAZARDOUS CONDITIONS THROUGH SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-201045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1155 AM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT TONIGHT...
MAINLY ON THE SOUTH PORTION OF THE LAKE.

EAST GALES ARE LIKELY ON THE SOUTHERN PORTION OF THE LAKE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY EVENING...
MAINLY FOR THE SOUTHERN PORTION OF THE LAKE.

WINDS ACROSS THE ENTIRE LAKE WILL INCREASE TO STORM FORCE ON
THURSDAY AND CONTINUE THROUGH THURSDAY NIGHT INTO FRIDAY. GALE FORCE
WINDS WILL THEN LINGER THROUGH FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 5:03 AM ESTWinter Storm WarningLOTLake, Porter47 hr

Nearby

High Wind Watches in Illinois, 2012High Wind Watches in Indiana, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.